Alert archive / New Mexico / High Wind Watches in 2011
High Wind Watch 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 16, 2011, 1:32 PM MDT for Eddy County, New Mexico. It took effect at May 17, 2011, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 16, 2011, 1:32 PM MDT (19:32 UTC)
- In effect from
- May 17, 2011, 12:00 PM MDT
- Expired
- May 17, 2011, 3:52 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
970 WWUS74 KMAF 161932 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT MON MAY 16 2011 ...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS TUESDAY AND WEDNESDAY... .MOUNTAIN TOP LEVEL WINDS WILL INCREASE TUESDAY THROUGH WEDNESDAY RESULTING IN VERY WINDY CONDITIONS. WINDS ARE EXPECTED TO INCREASE AROUND NOON TUESDAY WITH GUSTS AS HIGH AS 60 MPH. THE WINDS WILL LET UP SOME TUESDAY NIGHT BUT INCREASE AGAIN WEDNESDAY WITH GUSTS AROUND 60 MPH THROUGH PASSES AND ON EXPOSED RIDGES. NMZ027-TXZ258-170345- /O.NEW.KMAF.HW.A.0025.110517T1800Z-110519T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 132 PM MDT MON MAY 16 2011 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING. * TIMING...TUESDAY AT NOON MDT UNTIL MIDNIGHT MDT THURSDAY * WINDS...WEST AND SOUTHWEST 30 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH. * IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN WAVE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
473 WWUS74 KMAF 170952 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 AM CDT TUE MAY 17 2011 ...STRONG WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY AND WEDNESDAY... .AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING INCREASING WINDS TO THE GUADALUPE MOUNTAINS THROUGH WEDNESDAY. GUSTY WEST WINDS WILL BEGIN AROUND NOON MDT TODAY AND ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY. THESE GUSTY WINDS WILL TEND TO EASE LATE TONIGHT...BUT WILL INCREASE AGAIN WEDNESDAY. NMZ027-TXZ258-172100- /O.UPG.KMAF.HW.A.0025.110517T1800Z-110519T0600Z/ /O.NEW.KMAF.HW.W.0037.110517T1800Z-110519T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 352 AM MDT TUE MAY 17 2011 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT WEDNESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...NOON TODAY UNTIL MIDNIGHT MDT THURSDAY. * WINDS...WEST AND SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS NEAR 60 MPH. * IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN WAVE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 16, 1:32 PM MDT, 0 minutes earlier.
Area forecast discussion, May 16, 1:32 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT MON MAY 16 2011
.DISCUSSION...
SELY WINDS HOLDING IN PLACE TODAY WITH SFC RIDGE AXIS TO THE E. THIS
HAS BROUGHT SOME LOW LEVEL MSTR BACK INTO THE AREA WITH DWPNTS IN THE
40S. MODEST LLJ WILL DEVELOP OVERNIGHT AND AS SUCH WINDS WILL STAY
NEAR 15 MPH AT TIMES THRU THE NIGHT ACRS PB AND LOWER TRANS PECOS. 7H
WINDS ARE VEERED ON TUE SUGGESTING DRYLINE WILL SURGE E ACRS MOST
THE PB. NAM12 HAS COME AROUND TO THIS SOLN. AS SUCH IT WILL BE
WARM/HOT WITH 26-27C AT 85H AND WILL GO ABOVE MET MOS WITH MOSTLY M90S
ACRS PB. DRYLINE WILL HOLD UP ACRS LOWER TRANS PECOS WITH LOW
LEVEL CONVERGENCE AND WITH DRYLINE A LITTLE WAVY THERE ALONG WITH
TOPO EXPECT THAT THIS WILL BE FAVORED AREA FOR ISOLD TSTMS DURING
THE PM. SB CAPES NEAR 1200 J/KG AND BULK SHEAR OF 40-50KTS SUPPORT
IDEA OF PECOS COUNTY SUPERCELL. DRYLINE WILL RETREAT AND WITH LLJ
ISOLD TSTMS MAY FORM INVOF DRYLINE IN THE EVENING ACRS PB. ATTM
WILL SHAVE SOME OF THE POPS OFF OF THE WRN EDGE. DRY AIR WILL SURGE
WELL TO E WED PM BUT THERE WILL BE 5H HEIGHT FALLS AND WITH
THERMAL RIDGE FARTHER E IT WILL BE SLIGHTLY COOLER...ESPECIALLY
SE NM. LOW END PROBABILITY OF EVENING STORMS ON RETREATING DRYLINE
AS MINOR SHRTWV TROF/5H SPEED MAX LOOKS TO BE MAINLY N. VERY BROAD
CYCLONIC FLOW THURSDAY...BUT MID LEVEL SPEED MAXIMA AT 7H/5H IS
OFF TO THE NW-N...SO WINDS WILL BE STRONGEST ACRS NW CWFA. WLY 7H
WINDS NEAR 30KTS TUE INCREASING TO NEAR 40KT WED SUGGEST AT LEAST
LOCAL HIGH WINDS IN GDP MTNS. HIGH WINDS MAY BRIEFLY OCCUR TUE PM
ALSO THERE...HAVE ISSUED HIGH WIND WATCH. PACIFIC FRONT DOES LOOK TO
MOVE THRU BY THURSDAY SO STILL A FEW DEGREES COOLER...AGAIN MORESO
SE NM/GDP MTNS. MODELS GENERATE QPF FRI MORNING POSSIBLE IN ASSOCN
WITH RRQ OF MID LEVEL SPEED MAX AND SFC BOUNDARY. SEEMS OPTIMISTIC
ATTP AND WILL WAIT FOR MORE CONSISTENCY IN SIGNAL BEFORE INCORPORATING
THIS SOLN INTO FCST. DRY AIR AGAIN WELL TO THE E ON FRIDAY PM WITH
CONTINUED COOLING OF 85H THERMAL RIDGE...BUT IT DOES LOOK TO BE
POTENTIALLY WINDY WITH TIGHTEST MID LEVEL GRADIENT OVERHEAD...
30-35KTS AT 7H. ENUF OF MID LEVEL FORCING FROM TROF TO KEEP LOW
LEVEL WLY WINDS INTO SAT MORNING. MORE OF THE SAME SAT BUT WARMER
WITH LESS WIND. MID LEVEL FLOW BACKS SUNDAY AND DRYLINE WON/T BE
AS FAR E WHILE THERMAL RIDGE SHARPENS ACRS WRN 1/3 CWFA. ANOTHER
MID LEVEL SPEED MONDAY WILL HELP TO PUSH DRY AIR E AGAIN WITH
THERMAL RIDGE MOVING E SUGGESTING INCREASING TEMPS/WINDY/DRY.
&&
.FIRE WEATHER...
HAVE UPGRADED FIRE WX WATCH TO RF WARNING FOR TUE AND EXTENDED IT
E A ROW OF COUNTIES. NAM12 HAS COME AROUND AND NOW PUSHES DRYLINE
E OF MAF. MIN RH/S AS LOW AS 4-5% ACRS UPPER TRANS PECOS WHERE
U90S HIGH EXPECTED. SW/W WINDS OF 20-25 MPH WILL GENERALLY BE THE
RULE...HOWEVER IN MTNS STRONGER. LOWER TRANS PECOS MAY HAVE ISOLD
TSTMS ALONG/NEAR DRYLINE SO SEVERE STORMS/ERRATIC GUSTY WINDS MAY
AFFECT IA STAGING AREA IN FST AND FIRES IN PECOS/BREWSTER
COUNTIES. MORE OF THE SAME WED...BUT DRY AIR PUSHES OUT FARTHER E
AND FIRE WX WATCH IS IN EFFECT. CRITICAL FIRE WX OFF AND ON
THEREAFTER WITH STRONGER WINDS MOST LIKELY NW CWFA THUR THEN
MORESO OVER PB FRI. RF WX AGAIN FAVORED SUNDAY NW CWFA AND
BECMOMING MORE WIDESPREAD MON WITH 30-35KT AT 7H WITH WIDESPEAD
SINGLE DIGIT MIN RH/S AND HIGH TEMPS ABOUT 5-7 DEGREES ABOVE
NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 93 61 90 / 0 10 10 0
CARLSBAD NM 55 94 60 89 / 0 0 0 0
DRYDEN TX 64 92 65 93 / 0 10 10 0
FORT STOCKTON TX 62 97 61 93 / 10 10 10 0
GUADALUPE PASS TX 58 87 56 80 / 0 0 0 0
HOBBS NM 56 91 58 88 / 10 10 10 0
MARFA TX 45 89 45 84 / 10 0 0 0
MIDLAND INTL AIRPORT TX 61 94 61 92 / 0 10 10 0
ODESSA TX 63 93 62 91 / 0 10 10 0
WINK TX 61 98 60 95 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 8 PM MDT TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GUADALUPE
MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, May 16, 1:15 PM MDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT MON MAY 16 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 215 PM CDT MON MAY 16 2011 /115 PM MDT MON MAY 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO THE GUADALUPE AND DAVIS MOUNTAINS...MARFA PLATEAU...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...AND THE WESTERN AND CENTRAL PERMIAN BASIN TUESDAY AFTERNOON AND EVENING...AND ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS WEDNESDAY. A RED FLAG WARNING IS IN EFFECT TUESDAY AND A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PERMIAN BASIN AND THE TRANS PECOS REGION TUESDAY AFTERNOON AND EVENING. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF STRENGTHENING TO SEVERE LIMITS WITH STRONG WINDS AND LARGE HAIL POSSIBLE. SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS OVER 60 MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS FROM MIDDAY TUESDAY THROUGH WEDNESDAY. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:45 PM MDT | Red Flag Warning | MAF | 30 hr |
Nearby
High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.